New York, 2004

Strong Wind in New York, April 19, 2004

April 19, 2004 · NWS BTV · 9 events in 9 counties and zones

A strong low pressure system moved across Quebec during Monday, April 19th. Winds ahead of the associated cold front were 20 to 40 mph (with higher gusts) from the southwest from late morning into the evening of April 19th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong low pressure system moved across Quebec during Monday, April 19th. Winds ahead of the associated cold front were 20 to 40 mph (with higher gusts) from the southwest from late morning into the evening of April 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 19, 1:12 AM EST, 8 hours 48 minutes earlier.

Area forecast discussion, Apr 19, 1:12 AM EST, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
212 AM EDT MON APR 19 2004

FCST CHALLENGE IS WINDS AND POTENTIAL FOR SVR WX THRU THIS EVENING.

CRNT BIG PIC SHOWS MID/UPPER LVL RIDGE ACRS SE CONUS ATTM EXTENDING
INTO THE OHIO VALLEY AND MID ATLANTIC STATES. HELPING BUILD RIDGE IS
S/W ENERGY AND ASSOCIATED SFC FRNT OVER THE NORTHERN PLAINS...WHICH
IS DIGGING MID/UPPER LVL TROF ACRS THAT REGION. PLENTY OF
CONVECTION/LIGHTNING ASSOCIATED WITH DUAL JET STRUCTURE AND SFC FRNT
ACRS THE NORTHERN PLAINS. THIS CONVECTIVE ACTIVITY AND SFC FRNT WL
APPROACH OUR CWA TODAY AND INCREASE OUR CHCS FOR TS. OTHERWISE...
BASED ON RAOB DATA AND WATER VAPOR TRENDS MESO-ETA INITIALIZED WELL
WITH ULVL JETS AND ASSOCIATED 25H DIVERGENCE AND HAD GOOD PLACEMENT
OF 5H VORTS.

LATEST SFC ANALYSIS PLACES STRONG WARM FRNT ACRS THE CENTRAL GREAT
LAKES INTO WESTERN NY AND OVER SOUTHERN NJ ATTM. THE COMBINATION OF
AN ELEVATED LAYER OF INSTABILITY AND STRONG MID LVL LIFT FROM WAA
HELPED IN THE DEVELOPMENT OF SCT TS THIS EVENING ACRS OUR FA.
LATEST RADAR TRENDS CONT TO SHOW THIS PRECIP LIFTING INTO NORTHERN
NEW ENGLAND. MEANWHILE...A STRONG TO SEVERE LINE OF TS CONTS ALONG
THE SFC COLD FRNT ACRS THE UPPER MIDWEST ATTM AND WL MOVE TOWARD OUR
FA TAFTN. MES0-ETA ALSO INITIALIZED WELL WITH SFC FEATURES AND
ASSOCIATED QPF WITH FRNT...THEREFORE WL LEAN TOWARD FOR THIS
PACKAGE.

TODAY-TONIGHT...MID/UPPER LVL RIDGE SHIFTS FROM OHIO VALLEY TO THE
EAST COAST TODAY AS STRONG LLVL WAA CONTS AHEAD OF APPROACHING COLD
FRNT. PROGGED 85H TEMPS NEAR 13C AND 925MB TEMPS NEAR 18C SUPPORT
HIGHS WELL INTO THE 70S ACRS OUR FA. THE COMBINATION OF STRONG SFC
LOW PRES MVING FROM THE GREAT LAKES INTO SOUTHERN CANADA AND SFC
HIGH PRES OVER THE CAROLINAS WL CREATE WINDY CONDITIONS OVER THE
FA. ALSO...MODELS INDICATE 85H JET OF 50 TO 60KTS ACRS OUR WESTERN
FA TAFTN AND BUFKIT SOUNDINGS SHOW ATMOSPHERE WL BECMG WELL MIXED
DURING THE AFTN. ALSO...BUFKIT SHOWS GOOD MOMENTUM TRANSFER OF
45KTS TO GROUND BY THIS AFTN. WL ISSUE WIND ADVISORY FOR NNY...
CPV...AND WESTERN SLOPES OF THE GREEN MTNS FOR TODAY INTO THE
EVENING. THE NEXT QUESTION IS POTENTIAL FOR SVR. FIRST PRE-FRONTAL
TROF PUSHES ACRS OUR FA BY 18Z TODAY...WITH BAND OF MID LVL
MOISTURE/LIFT...BUT LIMITED INSTABILITY. BY 21Z A STRONG SFC COLD
FRNT WL APPROACH WESTERN CWA. MESO-ETA/LOCAL WS-ETA SHOWS LINE OF
CONVECTION DEVELOPING ALONG THE FRNT. LLVL INSTABILITY PARAMETERS
LOOK MARGINAL FOR STRONG CONVECTION WITH CAPES AT 500 J/KG...TT
AROUND 50...VGP AXIS OF AROUND 0.15. FEEL WITH SFC TEMPS WELL INTO
THE 70S AND DWPTS INTO THE 50S WL SUPPORT SFC BASED CAPES VALUES AOA
1000 J/KG THIS AFTN. ALSO...STRONG DUAL JET COUPLET AT 25H WL HELP TO
ENHANCE ULVL DIVERGENCE...GOOD SFC CONVERGENCE WITH FRNT...AND 7H
THETA E AXIS ACRS OUR FA WL HELP IN THE DEVELOPMENT OF CONVECTION. WL
MENTION LIKELY POPS THIS EVENING BASED ON GOOD ULVL DYNAMICS AND
PLENTY OF MID LVL MOISTURE/LIFT. SOUNDINGS AND LLVL WIND PROFILES
SUGGEST POTENTIAL OF DAMAGING WINDS AS PRIMARY SVR WX THREAT LATE
THIS AFTN AND EVENING. TONIGHT...SFC COLD FRNT CLRS CWA BY 06Z AND
LLVL CAA DEVELOPS. WL MENTION CLRING SKIES LATE AS SFC HIGH PRES
BUILDS INTO OUR FA.

TUESDAY...STRONG SFC HIGH PRES MVS ACRS OUR FA. BUFKIT SOUNDINGS
AND MOISTURE PROFILES SHOW PLENTY OF DRY AIR AND SUBSIDENCE OVER
REGION...THEREFORE WL MENTION MS SKIES. PROGGED 85H TEMPS SUPPORT
HIGHS BACK INTO THE 50S WITH NW WINDS AT 10 TO 15 MPH.

WEDNESDAY-THURSDAY...MID/UPPER LVL RIDGE BUILDS ACRS NE CONUS AS
LLVL WAA DEVELOPS OVER OUR FA. LIFT ASSOCIATED 5H AND STRONG WAA WL
MENTION CHC POPS LATE WEDS INTO THURS. THIS NEXT SYSTEM LOOKS VERY
SIMILAR TO YESTERDAYS WAA EVENT AND TODAYS SFC COLD FROPA.
PROGGED 85H TEMPS BTWN 2-4C WEDS SUPPORT HIGHS NEAR 60...WITH
U60S/L70S EXPECTED FOR THURS BEFORE FROPA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND ADVISORY TODAY THROUGH THIS EVENING FOR VTZ001-002-
005-009-011-016>019.
. NY...WIND ADVISORY TODAY THROUGH THIS EVENING FOR NYZ026>031-034-
035-087.

&&

TABER
Hazardous weather outlook, Apr 19, 5:30 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
630 AM EDT MON APR 19 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-191230-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
630 AM EDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS
WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

A WIND ADVISORY IS IN EFFECT TODAY THROUGH THIS EVENING FOR ALL OF
NORTHERN NEW YORK AND MUCH OF WESTERN VERMONT. SOUTHWEST WINDS WILL
INCREASE TO 25 TO 35 MILES PER HOUR TODAY WITH GUSTS TO 50 MILES PER
HOUR. WINDS WILL SHIFT INTO THE NORTHWEST TONIGHT AND THEN GRADUALLY
DECREASE. THERE IS ALSO A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE ENTIRE REGION. THERE IS A SLIGHT CHANCE THAT THE
THUNDERSTORMS MAY CONTAIN DAMAGING WINDS, ESPECIALLY ACROSS NORTHERN
NEW YORK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Eastern Clinton

When
April 19, 10:00 AM EST to 9:00 PM EST
Where
Eastern Clinton forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Strong Wind, Eastern Essex

When
April 19, 10:00 AM EST to 9:00 PM EST
Where
Eastern Essex forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

Strong Wind, Northern Franklin

When
April 19, 10:00 AM EST to 9:00 PM EST
Where
Northern Franklin forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Strong Wind, Northern St. Lawrence

When
April 19, 10:00 AM EST to 9:00 PM EST
Where
Northern St. Lawrence forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Strong Wind, Southeastern St. Lawrence

When
April 19, 10:00 AM EST to 9:00 PM EST
Where
Southeastern St. Lawrence forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Strong Wind, Southern Franklin

When
April 19, 10:00 AM EST to 9:00 PM EST
Where
Southern Franklin forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Strong Wind, Southerwestern St. Lawrence

When
April 19, 10:00 AM EST to 9:00 PM EST
Where
Southerwestern St. Lawrence forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Strong Wind, Western Clinton

When
April 19, 10:00 AM EST to 9:00 PM EST
Where
Western Clinton forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Strong Wind, Western Essex

When
April 19, 10:00 AM EST to 9:00 PM EST
Where
Western Essex forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393893, 5393894, 5393895, 5393896, 5393897, 5393898, 5393899, 5393900, 5393901.